HIV is a serious condition that can compromise the immune system and cause further health complications, including diarrhea. HIV-associated diarrhea can develop when there is an infection in the intestines but can also develop as a result of the effects of HIV on the body and, more specifically, the gastrointestinal (GI) system.
One in five individuals with HIV has diarrhea and more than half of individuals diagnosed with HIV experience diarrhea severe enough to negatively affect their quality of life. But how exactly does HIV cause diarrhea?
Why Do HIV-Positive Patients Get Diarrhea?
HIV-associated diarrhea has three main causes:
- HIV enteropathy: Diarrhea caused by direct or indirect damage to the mucosal layer of the intestines by the HIV infection is referred to as HIV enteropathy. HIV enteropathy is chronic diarrhea in HIV-positive individuals that lasts for more than one month. It is not caused by an infectious pathogen, such as bacteria.
- Antiretroviral therapy (ART)-associated diarrhea: One of the most common side effects of some ART medications is diarrhea. Diarrhea caused by ART medications can even deter patients from taking their ART medications, leaving them vulnerable to health complications and an impaired immune system.
- Pathogens: HIV attacks and takes over certain immune cells in the body. As HIV destroys these cells, their number or “count” decreases, severely compromising the body’s immune system and leaving the body vulnerable to disease-causing pathogens. People with HIV are more vulnerable to diarrhea-causing pathogens, like bacteria, viruses, or fungi, compared to people who are not HIV-positive.
ART Has Decreased the Overall Incidence of Infectious Diarrhea
ART (antiretroviral therapy) medications help people living with HIV (PLWH) increase the number of healthy immune cells in their bodies. This, in turn, helps protect them from pathogens that cause infectious diarrhea. Since the introduction of highly active antiretroviral therapy (HAART), scientists believe that the incidence of infectious diarrhea among HIV-positive individuals has significantly decreased.
Although ART has decreased the incidence of infectious diarrhea in HIV-positive individuals, it does not eliminate the gut inflammation resulting from the effects of HIV on the GI (gastrointestinal) system. This inflammation can lead to chronic diarrhea, or HIV enteropathy, that can be difficult to manage.
Why Is it Important to Treat HIV-Associated Diarrhea?
If not treated upon diagnosis, or if left untreated, diarrhea can lead to serious health complications, including:
- Electrolyte imbalance
- Inability to control bowel movements
How Can You Treat HIV Enteropathy?
If you are HIV-positive and have had diarrhea for more than one week, make an appointment to see your doctor. Your doctor will want to order some diagnostic tests to determine the exact cause of your diarrhea. If no infection is found, ask your doctor what you can do to manage chronic HIV-associated diarrhea.